Alert archive / Nebraska / Flash Flood Warnings in 2014

Flash Flood Warning 3, NWS Omaha, NE

May 11, 2014Douglas County, Sarpy County, Nebraska

NWS Omaha, NE issued this flash flood warning at May 11, 2014, 7:35 PM CDT for Douglas County, Sarpy County, Nebraska. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 11, 2014, 7:35 PM CDT (00:35 UTC)
Expired
May 11, 2014, 10:30 PM CDT
In force
3 hr
Issued by
NWS Omaha, NE
Area
Storm-based polygon
Flood severity
None

Counties Douglas County, NE, Sarpy County, NE

The radar

The Omaha radar (KOAX), 25 km from the middle of the area, began a volume at 00:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 11, 8:30 PM CDTFLASH FLOOD5 W Omaha, NEDELAYED REPORT. FLASH FLOODING AT THE INTERSECTION OF PACIFIC STREET AND 119TH STREET. CAR STRANDED IN INTERSECTION.
May 11, 9:00 PM CDTHEAVY RAIN 01 N Omaha, NEOBSERVER REPORTED 1.10 INCHES OF RAIN IN A TWO HOUR PERIOD. EARLIER IN THE EVENING...AROUND 715 PM...A TREE ALSO WAS BLOWN DOWN ACROSS HIS DRIVEWAY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 55 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 0.6 hours before the alert went out and 25 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2014-05-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2520 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2014-05-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 274 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2520 J/kg
Mixed-layer CIN
-40 J/kg
Mixed-layer LCL
967 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
274 m²/s²
0-3 km storm-relative helicity
254 m²/s²
Significant tornado parameter
4.5
Supercell composite
18.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

250 
WGUS53 KOAX 120035
FFWOAX
NEC055-153-120330-
/O.NEW.KOAX.FF.W.0003.140512T0035Z-140512T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
735 PM CDT SUN MAY 11 2014

THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  DOUGLAS COUNTY IN EAST CENTRAL NEBRASKA...
  SARPY COUNTY IN EAST CENTRAL NEBRASKA...

* UNTIL 1030 PM CDT
    
* AT 734 PM CDT...DOPPLER RADAR AND SATELLITE HAS ESTIMATED THAT 
  RAINFALL OF 2 INCHES OR MORE HAS LIKELY FALLEN ACROSS MUCH OF THE 
  WARNED AREA.  ADDITIONAL THUNDERSTORMS THROUGH 830 PM COULD DROP 
  ANOTHER INCH OR SO OF RAIN. FLASH FLOODING IS EXPECTED TO BEGIN 
  SHORTLY IF NOT IN PROGRESS.  

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  OMAHA...BELLEVUE...PAPILLION...LA VISTA...RALSTON...GRETNA...
  VALLEY...SPRINGFIELD...WATERLOO...CEDAR CREEK...ELKHORN...
  MILLARD...OFFUTT AFB...CARTER LAKE...BENNINGTON...BOYS TOWN...KOA
  CAMPGROUND...SCHRAMM PARK STATE RECREATION AREA...TWO RIVERS STATE
  RECREATION AREA AND CHALCO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

&&

LAT...LON 4107 9604 4100 9619 4103 9631 4108 9634
      4112 9631 4118 9632 4121 9636 4127 9635
      4139 9646 4139 9594 4137 9592 4135 9596
      4132 9591 4120 9593 4118 9589 4105 9588

$$

CHERMOK

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this flash flood warning went out at May 11, 6:55 PM CDT, 40 minutes earlier.

Area forecast discussion, May 11, 6:55 PM CDT, 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
655 PM CDT SUN MAY 11 2014

.SHORT TERM...(TONIGHT THROUGH WEDNESDAY)
ISSUED AT 306 PM CDT SUN MAY 11 2014

OBVIOUS NEAR TERM CONCERN IS POTENTIAL SVR WX OUTBREAK THIS AFTN AND
EVENING. CURRENTLY...REGIONAL OBS WERE CLEARLY SHOWING A VERY
INTENSE...NEARLY STAGNANT..BAROCLINIC ZONE PARALLEL TO AN INVERTED
TROF EXTENDING ROUGHLY FROM ERN IA TO WRN KS. ENVIRONMENT JUST SOUTH
OF THE BNDRY CONTINUING TO DESTABILIZED IN RESPONSE TO DAYTIME HEATING
ALONG WITH STOUT LLVL MOISTURE TRANSPORT UNDERWAY...PWS VALUES AROUND
1.5" SO FAR....PUSHING SBCAPE TO 4000J/KG. WITH QUITE INTENSE EFF
SRH IN PLACE AS WELL...ELEMENTS OVERLAPPING FOR POSSIBLE TORNADIC
SUPERCELL DEVELOPMENT APPEAR TO FOCUSED VERY CLOSE TO THE SRN CWA.

JUST A MATTER OF TIME NOW FOR CONVECTION TO FIRE FROM ABOUT CNTRL KS
TO NERN NEB ALONG SFC BNDRY. RAP13 ADVERTISING 0-1KM EFF SRH/MEAN
LYR LCL/EXTREME INSTABILITY WILL REMAIN FAVORABLE FOR TOR
DEVELOPMENT THRU AT LEAST EARLY THIS EVENING. ALSO...GIVEN HIGH
ENVIRONMENTAL MOISTURE CONTENT/PCPN EFFICIENCY...IT IS QUITE
PROBABLE OCCASIONAL PDS OF HVY RAIN SHOWERS WILL RESULT IN AREAS OF
FLASH FLOODING THRU TONIGHT. THUS IN ADDITION TO TOR WATCH...HAVE
OPTED TO ISSUE FLASH FLOOD WATCH OVER MOST OF THE CWA AS WELL. PCPN
ACTIVITY SHOULD GRADUALLY COME TO AN END THEN BY EARLY MON EVENING.

DRY AND COOL THEN TUESDAY AND WEDNESDAY.

.LONG TERM...(WEDNESDAY NIGHT THROUGH SUNDAY)
ISSUED AT 306 PM CDT SUN MAY 11 2014

GOING FCST IN PRETTY GOOD SHAPE. ONLY SIGNIFICANT CHANGE MADE WAS
REMOVING POPS ON THURSDAY AS MODELS ARE IN AGREEMENT FOCUS FOR PCPN
DEVELOPMENT WILL BE WELL WEST OF THE CWA. OTHERWISE...COOL AIR
MASS/BELOW NORM TEMPS SHOULD PREVAIL THRU THE EXTENDED PDS WITH
LARGE/DEEP UPPER TROF PRETTY MUCH THE DOMINATE FEATURE OVER THE
CONUS.

&&

.AVIATION...(00Z TAFS FOR KOFK...KLNK AND KOMA.)
ISSUED AT 644 PM CDT SUN MAY 11 2014

LINE OF STRONG/SEVERE TSRA CURRENTLY PUSHING EWD THRU ERN NEB
ALONG A SLOW MOVING COLD FRONT. EXPECT THREAT FOR STRONG/SVR TSRA
TO CONTINUE THRU REST OF THIS EVENING. AFTER MIDNIGHT...HAVE
MVFR/IFR CONDITIONS WITH TEMPO GROUPS FOR TSRA. BY 12Z MON...IFR
CONDITIONS ALONG WITH SHRA ACTIVITY SHOULD PREVAIL UNTIL LATE
MORNING. EXPECT MVFR CONDITIONS PREVAILING THEN THRU MON AFTN.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...FLASH FLOOD WATCH THROUGH MONDAY MORNING FOR NEZ015-032>034-
     042>045-050>053-065>068-078-088>093.

IA...FLASH FLOOD WATCH THROUGH MONDAY MORNING FOR IAZ043-055-056-069-
     079-080-090-091.

&&

SHORT TERM...DEE
LONG TERM...DEE
AVIATION...DEE
Hazardous weather outlook, May 11, 4:29 PM CDT, 3 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
429 PM CDT SUN MAY 11 2014

IAZ043-055-056-069-079-080-090-091-NEZ015-018-030>034-042>045-
050>053-065>068-078-088>093-121130-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-THURSTON-WAYNE-BOONE-MADISON-STANTON-CUMING-BURT-PLATTE-
COLFAX-DODGE-WASHINGTON-BUTLER-SAUNDERS-DOUGLAS-SARPY-SEWARD-
LANCASTER-CASS-OTOE-SALINE-JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-
RICHARDSON-
429 PM CDT SUN MAY 11 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...TONIGHT AND MONDAY

SEVERE THUNDERSTORMS ALONG WITH AREAS OF FLASH FLOODING ARE LIKELY
THIS EVENING.

SEVERE STORM ARE LIKELY DURING THE LATE AFTERNOON AND EARLY
EVENING HOURS. WITH STOUT ENVIRONMENTAL SHEAR IN PLACE...SOME
STORMS WILL BE CAPABLE OF PRODUCING TORNADOES...ALONG WITH VERY
LARGE HAIL AND DAMAGING WINDS.

ALSO...GIVEN THE HIGH ENVIRONMENTAL MOISTURE CONTENT OVER THE
REGION...IT IS QUITE PROBABLE OCCASIONAL PERIODS OF HEAVY RAIN
SHOWERS WILL RESULT IN AREAS OF FLASH FLOODING INTO EARLY MONDAY
MORNING.

.DAYS TWO THROUGH SEVEN...MONDAY NIGHT THROUGH SATURDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY LATE THIS AFTERNOON AND EARLY
EVENING. VOLUNTEER SPOTTERS ACROSS SOUTHEAST NEBRASKA AND WESTERN
IOWA SHOULD BE READY FOR IMMEDIATE DEPLOYMENT.

ALSO...ANY REPORTS OF FLASH FLOODING WOULD BE APPRECIATED.

NEZ011-012-016-017-121130-
KNOX-CEDAR-ANTELOPE-PIERCE-
429 PM CDT SUN MAY 11 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
NEBRASKA.

.DAY ONE...TONIGHT AND MONDAY

OCCASIONAL THUNDERSTORMS WILL BE POSSIBLE TONIGHT...BUT THE MAIN
THREAT OF SEVERE STORMS IS FARTHER TO THE SOUTH AND EAST.

.DAYS TWO THROUGH SEVEN...MONDAY NIGHT THROUGH SATURDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH MONDAY.

In the hours before

Local storm report, May 11, 6:57 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
657 PM CDT SUN MAY 11 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     TORNADO          2 W RAYMOND             40.96N 96.82W
05/11/2014                   LANCASTER          NE   AMATEUR RADIO

            OUTBUILDINGS DAMAGED...TREES DOWN FROM POSSIBLE TORNADO.
            TIME ESTIMATED BY RADAR.

&&

RCHERMOK
Local storm report, May 11, 6:58 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
658 PM CDT SUN MAY 11 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0656 PM     TSTM WND GST     1 E MEMPHIS             41.23N 96.47W
05/11/2014  E65 MPH          SAUNDERS           NE   EMERGENCY MNGR

            ESTIMATED 60 TO 70 MPH AND ZERO VISIBILITY IN HEAVY RAIN.

&&

RCHERMOK
Local storm report, May 11, 7:02 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
702 PM CDT SUN MAY 11 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 PM     TSTM WND GST     1 E LINCOLN             40.82N 96.67W
05/11/2014  M75 MPH          LANCASTER          NE   TRAINED SPOTTER

            WIND GUST MEASURED AT 75 MPH BY SPOTTER 1.5 MILES EAST OF
            THE LINCOLN AIRPORT. TREES BLOWN OVER.

&&

MEYER
Local storm report, May 11, 7:18 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
718 PM CDT SUN MAY 11 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0714 PM     HEAVY RAIN       5 E WAHOO               41.22N 96.52W
05/11/2014  E0.00 INCH       SAUNDERS           NE   NWS EMPLOYEE

            RUNOFF WATER STARTING TO OVERTOP HIGHWAY 92.

&&

MEYER
Local storm report, May 11, 7:23 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
723 PM CDT SUN MAY 11 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0704 PM     TSTM WND DMG     SWANTON                 40.38N 97.08W
05/11/2014                   SALINE             NE   EMERGENCY MNGR

            ROOFS OFF...TREES DOWN...POWER POLES DOWN. PIVOT BLOWN
            OVER 1 NORTH OF TOWN.

&&

MILLER
Local storm report, May 11, 7:31 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
731 PM CDT SUN MAY 11 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0728 PM     TSTM WND GST     ELKHORN                 41.28N 96.24W
05/11/2014  E70 MPH          DOUGLAS            NE   NWS EMPLOYEE

            WINDS WERE BLOWING FROM MULTIPLE DIRECTIONS BUT NO
            TORNADO.

&&

MEYER

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 11, 7:00 PM CDTTornado WarningOAXDouglas, Sarpy, Saunders30 min
May 11, 7:05 PM CDTSevere Thunderstorm WarningOAXCass, Lancaster, Otoe40 min
May 11, 7:17 PM CDTSevere Thunderstorm WarningOAXDouglas, Sarpy, Washington43 min
May 11, 7:21 PM CDTFlash Flood WarningOAXSaunders3 hr
May 11, 7:26 PM CDTSevere Thunderstorm WarningOAXCass, Lancaster, Otoe, Saline34 min
May 11, 7:44 PM CDTSevere Thunderstorm WarningOAXJefferson, Saline31 min
May 11, 7:58 PM CDTRiver Flood WarningOAXSeward60 hr
May 11, 7:58 PM CDTRiver Flood WarningOAXSaline4 days
May 11, 8:03 PM CDTFlash Flood WarningOAXLancaster3 hr
May 11, 8:12 PM CDTSevere Thunderstorm WarningOAXGage, Jefferson, Lancaster, Saline, Seward33 min
May 11, 8:15 PM CDTRiver Flood WarningOAXSaunders35 hr
May 11, 8:15 PM CDTRiver Flood AdvisoryOAXSaunders25 hr
May 11, 8:18 PM CDTSevere Thunderstorm WarningOAXCass, Otoe42 min
May 11, 8:44 PM CDTSevere Thunderstorm WarningOAXCass, Gage, Johnson, Lancaster, Otoe31 min
May 11, 9:04 PM CDTSevere Thunderstorm WarningOAXCass26 min
May 11, 9:13 PM CDTSevere Thunderstorm WarningOAXCass, Otoe32 min
May 11, 9:22 PM CDTAreal Flood WarningOAXLancaster12 hr
May 11, 9:55 PM CDTSpecial Weather StatementOAXOtoe35 min
May 11, 11:22 PM CDTAreal Flood WarningOAXSaunders24 hr
May 12, 8:15 AM CDTAreal Flood WarningOAXCass, Saunders12 hr
May 12, 11:24 AM CDTRiver Flood WarningOAXSeward20 hr

Nearby

Flash Flood Warnings in Nebraska, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.